Cookies?
Library Header Image
LSE Research Online LSE Library Services

On sets defining few ordinary circles

Lin, Aaron, Makhul, Mehdi, Mojarrad, Hossein Nassajian, Schicho, Josef, Swanepoel, Konrad ORCID: 0000-0002-1668-887X and de Zeeuw, Frank (2018) On sets defining few ordinary circles. Discrete and Computational Geometry, 59 (1). pp. 59-87. ISSN 0179-5376

[img]
Preview
PDF - Published Version
Available under License Creative Commons Attribution.

Download (1MB) | Preview
Identification Number: 10.1007/s00454-017-9885-8

Abstract

An ordinary circle of a set P of n points in the plane is defined as a circle that contains exactly three points of P. We show that if P is not contained in a line or a circle, then P spans at least 1/4n2 − O(n) ordinary circles. Moreover, we determine the exact minimum number of ordinary circles for all sufficiently large n and describe all point sets that come close to this minimum. We also consider the circle variant of the orchard problem. We prove that P spans at most 1/24n 3−O(n2) circles passing through exactly four points of P. Here we determine the exact maximum and the extremal configurations for all sufficiently large n. These results are based on the following structure theorem. If n is sufficiently large depending on K, and P is a set of n points spanning at most Kn2 ordinary circles, , then all but O(K) points of P lie on an algebraic curve of degree at most four. Our proofs rely on a recent result of Green and Tao on ordinary lines, combined with circular inversion and some classical results regarding algebraic curves.

Item Type: Article
Official URL: https://link.springer.com/journal/454
Additional Information: © 2017 The Authors © CC BY 4.0
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Sets: Departments > Mathematics
Date Deposited: 03 Mar 2017 13:01
Last Modified: 20 Jun 2020 00:03
Projects: DKW1214, 200020-165977, 200021-162884
Funders: Austrian Science Fund, Schweizerischer Nationalfonds zur Förderung der Wissenschaftlichen Forschung, Schweizerischer Nationalfonds zur Förderung der Wissenschaftlichen Forschung
URI: http://eprints.lse.ac.uk/id/eprint/69645

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics